News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: lexapro/burning tingling sensations


 beez1953 - Tue Aug 03, 2010 9:23 pm

I started 10mg of Lexapro approx a month ago. After taking them for three weeks I started getting tingling/burning sensations in my legs from the top of the thigh to right above the knees. I discontinued the Lexapro. These tingling/burning sensations also showed up in my feet and in my face. It has been over 8 days since taking a Lexapro ( I am starting to think the Lexapro is NOT the cause of the tingling/burning) A few nights ago the burning and tingling was so intense I wanted to go the E.R. but thought I would try and hold off on doing this. Right now my face feels incredibly tight like after a bad sunburn. These burning/tingling feelings are still in my legs but I can also feel them in random parts of my arms. This is driving me out of my mind!!! I called my GP today, but he is on vacation till next week and I don't want to deal with who he left on call. I feel like ripping the skin off of my face. This is a 24/7 sensation. I have taken Tylenol and also Benadryl and for anxiey I take Ativan. What the devil could this be????
 Faye Lang, RN, MSW - Fri Aug 06, 2010 2:32 pm

Hello beez1953,

One of the potential side effects of Lexapro is paresthesia, which is a tingling, burning sensation. Leg pain is also a potential side effect. Most people don't experience these side effects, but they do occur in a small percentage of persons taking Lexapro. The sensations can also be due to or exacerbated by an anxiety condition. The medication effects are expected to diminish with time, generally over a period of 2 to 4 weeks. An alternate medication is usually prescribed to address the initial underlying condition of depression and/or anxiety, which also will help diminish the parasthesias.

If your situation is due to Lexapro, it is one of the most severe I have happened to hear about. You may have a sensitivity to it and are having an allergic reaction to it. It's possible that you have a medical condition that is causing the symptoms, such as an autoimmune condition, but that seems unlikely as such a coincidental onset would be highly unusual. You really do need to see a physician for treatment of the possible allergic reaction, which probably would involve epinephrine and/or a course of prednisone. Since the symptoms are increasing, it is extremely risky to wait for your usual doctor, as you could develop respiratory difficulties that are very serious. Vitamins B6 and B12 are known to be helpful with relieving parasthesias, but would not be at all sufficient if you are having an allergic reaction.

I encourage you to see a physician as soon as possible. Going to urgent care or an emergency room is justified in this situation.

Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here